[Skip to Navigation]
Article
May 1990

Wilson's Disease: Development of Neurological Disease After Beginning Penicillamine Therapy

Author Affiliations

From the Department of Neurology, The Johns Hopkins Hospital, Baltimore, Md.

Arch Neurol. 1990;47(5):595-596. doi:10.1001/archneur.1990.00530050119022
Abstract

• Patients with neurological symptoms and signs of Wilson's disease have been frequently noted to have a worsening of their condition after beginning chelation therapy with d-penicillamine. Presymptomatic patients, however, are not expected to develop neurological manifestations once appropriate therapy is begun. We describe a patient who was seen with hepatic disease and no neurological symptoms who became neurologically incapacitated soon after beginning penicillamine therapy. This case identifies an unexpected complication of penicillamine therapy that should be watched for in the presymptomatic patient who is beginning therapy.

Add or change institution
×